Arkansas, 2012

Hail and Damaging Winds in Arkansas, April 3, 2012

April 3, 2012 · NWS SHV · 15 events in 7 counties and zones

A deep upper level trough across the western plains lifted north and east towards the region during the afternoon and overnight hours of April 3rd and morning hours of April 4th. Deep layer shear supported the development of super cell thunderstorms across North Central Texas during the afternoon hours of April 3rd and these storms moved into the region, producing strong and damaging wind gusts,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level trough across the western plains lifted north and east towards the region during the afternoon and overnight hours of April 3rd and morning hours of April 4th. Deep layer shear supported the development of super cell thunderstorms across North Central Texas during the afternoon hours of April 3rd and these storms moved into the region, producing strong and damaging wind gusts, large hail and a few tornadoes across most of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 2:23 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 3, 2:23 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT TUE APR 3 2012

.DISCUSSION...
THE SEVERE WEATHER THREAT IS INCREASING FOR OUR ENTIRE AREA AS
TIME PROGRESSES. THUNDERSTORMS HAVE FIRED ALONG AN EAST-WEST
STATIONARY BOUNDARY ACROSS THE LOUISIANA-ARKANSAS BORDER
AND...NOW...THE BOUNDARY IS SLOWLY BEGINNING TO DRIFT
SOUTHEASTWARD. THE THREAT FROM THESE STORMS APPEARS TO BE MAINLY
LARGE HAIL AND GUSTY WINDS. THE LARGER THREAT IS WITH THE
THUNDERSTORMS CURRENTLY ALONG THE I-35 CORRIDOR...WHERE A TORNADIC
THREAT IS ONGOING AND WILL MOVE EASTWARD INTO NORTHEAST TEXAS
LATER THIS AFTERNOON. LAPS SURFACE HELICITY VALUES OVER NORTHEAST
TEXAS ARE GREATER THAN 250 METERS SQUARED PER SECONDS SQUARED.
THIS IS MORE THAN SUFFICIENT TO SUSTAIN A TORNADIC ENVIRONMENT
WELL INTO OUR CWA. DIVERGENT FLOW ALOFT AND UPPER LEVEL IMPULSES
WILL ENHANCE THIS ACTIVITY AS THE NIGHT PROGRESSES. VERY LARGE
HAIL AND VERY GUSTY WINDS CAN BE EXPECTED WITH ALL STORMS THAT
FORM IN THE ENVIRONMENT JUST AHEAD OF THE LINE...AS WELL AS THE
SQUALL LINE ITSELF.

TOMORROW...MUCH OF THIS ACTIVITY WILL STILL BE A GOOD PORTION OF
THE AREA...OUR EASTERN AREAS AT THE VERY LEAST. THE SEVERE WEATHER
THREAT WILL STILL EXIST...BUT SHOULD NOT BE AS GREAT AS IT WILL BE
THIS EVENING INTO THE OVERNIGHT HOURS. THE ACTIVITY SHOULD BEGIN
TO CEASE FROM WEST TO EAST AS THE DAY PROGRESSES...WITH THE SQUALL
LINE. AS THE UPPER LEVEL LOW EJECTS EASTWARD ACROSS ARKANSAS...OUR
NORTHERN SECTION OF COUNTIES WILL SEE A CHANCE FOR SOME SHOWERS
AND ISOLATED THUNDERSTORMS.

EXTENDED...A FRONTAL BOUNDARY APPEARS TO STALL OUT ACROSS THE FOUR
STATE REGION ON SUNDAY INTO MONDAY...BRINGING A DECENT CHANCE FOR
PRECIPITATION DURING THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...
SCT CONVECTION TO CONTINUE ACROSS THE REGION BEFORE STRONG
THUNDERSTORMS ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE OVER
N TX PUSH EWD INTO THE REGION. TERMINALS WILL BE AFFECTED
INTERMITTENTLY BY CONVECTION THIS AFTERNOON THROUGH WEDNESDAY
MORNING. EXPECT CATEGORY REDUCTIONS WITH VERY GUSTY WINDS VC
CONVECTION. OTHERWISE...SOUTHERLY WINDS 5 TO 10 KNOTS TO PERSIST
BEFORE WINDS TURN OUT OF THE WSW BEHIND A FRONTAL BOUNDARY DURING
WEDNESDAY MORNING. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  82  54  75  54 /  70  20  10  10   0
MLU  66  83  57  77  54 /  70  50  20  10   0
DEQ  59  75  52  72  51 /  70  30  20  10   0
TXK  64  78  54  72  52 /  70  20  20  10   0
ELD  66  81  54  74  52 /  70  30  20  10   0
TYR  57  76  56  75  56 /  70  20  10  10   0
GGG  59  78  55  75  54 /  70  20  10  10   0
LFK  64  81  57  80  57 /  70  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

ITO/12
Hazardous weather outlook, Apr 3, 10:45 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE APR 3 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING OVER THE AREA
DURING THE AFTERNOON AND OVERNIGHT AS TEMPERATURES WARM AND
DISTURBANCES ALOFT MOVE ACROSS THE AREA. AN UPPER LEVEL
CLOSED LOW MOVING OVER PARTS OF TEXAS AND OKLAHOMA WILL
CONTINUE LIFTING NORTHEAST SENDING A SURFACE LOW ACROSS
OKLAHOMA...WITH ITS TRAILING DRY LINE BEING OVERTAKEN BY A
COLD FRONT. BY LATE TONIGHT THE SURFACE BOUNDARY WILL BE
NEARING A BROKEN BOW OKLAHOMA TO TYLER/LONGVIEW TEXAS LINE.
STRONG TO SEVERE STORMS WILL DEVELOP OUT AHEAD OF THE FRONT
AND WITH THE PASSAGE OF THE SYSTEM. LARGE HAIL AND HIGH AND
DAMAGING WINDS WILL REMAIN THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO ACCOMPANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND NEAR THE FRONTAL
BOUNDARY DURING THE DAY WEDNESDAY WITH EFFICIENT RAIN PRODUCING
STORMS...AS WELL AS A CHANCE FOR LARGE HAIL AND HIGH AND DAMAGING
WINDS. BY LATE AFTERNOON AND EARLY EVENING WEDNESDAY...WITH DRY
AIR SPREADING INTO THE FOUR STATE REGION IN WAKE OF THE BOUNDARY...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED TODAY AND
OVERNIGHT...AND INTO WEDNESDAY.

23

In the hours before

Special weather statement, Apr 3, 5:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CDT TUE APR 3 2012

LAZ005-040000-
LINCOLN-
605 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN...

INCLUDING THE FOLLOWING LOCATIONS...
     GRAMBLING AND RUSTON...

AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM ABOUT 5 MILES SOUTH SOUTHWEST OF
GRAMBLING...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15
Local storm report, Apr 3, 5:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 S ATLANTA             33.06N 94.16W
04/03/2012  M1.00 INCH       CASS               TX   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED BY BROADCAST MEDIA.

&&

ITO
Local storm report, Apr 3, 5:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             NOONDAY                 32.24N 95.40W
04/03/2012  M1.00 INCH       SMITH              TX   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED BY TRAINED SPOTTER.

&&

ITO
Local storm report, Apr 3, 5:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 NW WINNSBORO          32.97N 95.30W
04/03/2012                   FRANKLIN           TX   BROADCAST MEDIA

            NUMEROUS TREES REPORTED DOWN ACROSS HIGHWAY 11 NORTHWEST
            OF WINNSBORO.

&&

ITO
Local storm report, Apr 3, 5:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             BIG SANDY               32.59N 95.11W
04/03/2012  E0.50 INCH       UPSHUR             TX   BROADCAST MEDIA

            HALF INCH HAIL REPORTED IN BIG SANDY

&&

19
Local storm report, Apr 3, 5:41 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 S NOONDAY             32.23N 95.40W
04/03/2012  E1.00 INCH       SMITH              TX   PUBLIC

&&

12

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Lafayette

When
April 3, 5:45 PM CST
Where
Lafayette County, 0.69 mi N of Lewisville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.360, -93.580

Dime to penny sized hail reported in Lewisville, Arkansas near the intersection of Hwy. 82 and Hwy. 29.

Hail, Miller

When
April 3, 5:45 PM CST
Where
Miller County, 0.9 mi SW of Fouke
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.260, -93.890

Thunderstorm Wind, Miller

When
April 3, 6:00 PM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
33.450, -94.020

Several trees and powerlines downed across the entire county.

Hail, Lafayette

When
April 3, 6:10 PM CST
Where
Lafayette County, 0.69 mi S of Stamps
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.360, -93.500

Hail, Union

When
April 3, 6:15 PM CST
Where
Union County, 1.16 mi W of Cairo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.220, -92.890

Quarter sized hail fell near the community of Marysville, Arkansas.

Hail, Miller

When
April 3, 6:20 PM CST
Where
Miller County, Doddridge
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.080, -93.920

Thunderstorm Wind, Miller

When
April 3, 6:20 PM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.450, -94.020

Multiple trees were downed across the county including one on a home. There were no report of injuries.

Thunderstorm Wind, Sevier

When
April 3, 6:20 PM CST
Where
Sevier County, 2.68 mi WNW of Walnut Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -94.340

A tree was downed across a roadway south of De Queen, Arkansas.

Thunderstorm Wind, Howard

When
April 3, 6:35 PM CST
Where
Howard County, 2.68 mi ESE of Center Pt
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.010, -93.890

Trees were downed across Hwy. 369 between Nashville and Newhope, Arkansas.

Thunderstorm Wind, Hempstead

When
April 3, 6:55 PM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.670, -93.590

Several trees were downed across the county.

Thunderstorm Wind, Columbia

When
April 3, 7:10 PM CST
Where
Columbia County, 0.9 mi NE of Philadelphia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.210, -93.310

Trees were downed on Hwy. 160 near Macedonia, Arkansas.

Thunderstorm Wind, Columbia

When
April 3, 7:35 PM CST
Where
Columbia County, 1.16 mi W of Emerson
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.100, -93.200

Numerous trees and powerlines were downed across the county.

Thunderstorm Wind, Union

When
April 3, 8:06 PM CST
Where
Union County, 0.9 mi NE of Strong
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.110, -92.360

Trees were downed on Aurelle Road in Strong, Arkansas.

Thunderstorm Wind, Union

When
April 3, 8:10 PM CST
Where
Union County, 4.16 mi NE of Lisbon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.320, -92.790

A tree was blown down on Lisbon Road northwest of El Dorado, Arkansas.

Thunderstorm Wind, Union

When
April 3, 8:18 PM CST
Where
Union County, 0.69 mi S of Smackover
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -92.730

Trees were downed on Lisbon Road in Smackover, Arkansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364432, 364433, 364435, 364439, 364440, 364525, 364526, 364527, 364528, 364535, 364536, 364538, 364544, 364441, 364549.